Addiction comes from chemical reactions in the brain. As addicts continue to use substances, brain chemicals like serotonin respond and drive cravings for more of the substances in question. Treatments for people struggling with substance abuse often include medications that increase or regulate the production of brain chemicals.
However, problems can arise when illicit and legal substances overwhelm the brain’s ability to process chemicals like serotonin. When there is too much serotonin in the body, it causes a set of neurological symptoms known as serotonin syndrome.
Raising awareness to help patients
Serotonin syndrome happens when patients take too many drugs with the ability to increase serotonin. Preventing serotonin syndrome starts with raising awareness among patients and providing support for those struggling with substance abuse of illegal or prescription medications.
In the brain, serotonin naturally regulates mood. People suffering from depression often take medication with serotonin. The high comorbidity rate of addiction and other mental health conditions means that when addicts have co-occurring disorders, there is a chance that they could receive several prescriptions with serotonin.
Serotonin shows up in some over-the-counter medications, creating problems for people already taking serotonin or SSRI medications to treat addiction and depression.
What is serotonin syndrome?
Serotonin syndrome is a drug reaction triggered by an excessive amount of serotonin. This neurotransmitter helps nerve cells function properly when in the brain. When people have too much serotonin, they can develop several symptoms.
People with mild serotonin syndrome might start shaking or have diarrhea. Those with severe cases of serotonin syndrome will have fevers, seizures, and muscle problems. People can die from serotonin syndrome if they don’t get treatment and immediately stop taking their serotonin-altering medication.
When do symptoms begin?
Serotonin syndrome often begins shortly after adding a new medication or upping the dosage of medication with serotonin. If you notice symptoms like these, you should contact your physician immediately:
- High blood pressure and sweating
- Dilated pupils
- Twitching muscles or rigidity
Since these symptoms appear soon after changing or adding medication, the diagnosis of serotonin syndrome often comes as a surprise.
What causes serotonin syndrome?
Serotonin syndrome comes from having too much of the neurotransmitter in the body. When the body is healthy, it creates serotonin in the brain and spinal cord. This naturally occurring neurotransmitter helps people pay attention, stay calm, and maintain a healthy body temperature.
The intestines also create serotonin to help the body effectively digest food. The chemical is busy all over the body, helping with automatic processes like breathing and blood flow.
Some people can have problems with serotonin syndrome after taking one medication that adds the neurotransmitter. Others need a combination of two or more serotonin-based drugs to have a reaction.
A typical combination includes antidepressants and migraine medication. Since different physicians often prescribe these medications, patients do not realize that they could have a problem. Another common cause of serotonin syndrome is overdosing on antidepressants.
The best way to prevent serotonin syndrome is for patients to communicate with their physicians. People juggling multiple prescriptions should always share their current list of medications so physicians do not prescribe medications that could cause a serotonin overdose.
Patients taking over-the-counter medications should talk to their pharmacists to avoid mixing too many medications with serotonin. If you have any concerns, speak with your doctor or pharmacist to ensure you’re doing what’s best for your body and treatment.